Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 79, NWS Honolulu, HI

March 17, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 17, 2006, 11:31 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2006, 11:31 AM HST (21:31 UTC)
Expired
Mar 17, 2006, 2:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 9.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 172138
FFWHFO
HIC007-180030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1131 AM HST FRI MAR 17 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 230 PM HST

* AT 1124 AM HST...RADAR SHOWED A LINE OF HEAVY RAINS CONTINUING  
  OVER WEST KAUAI.  THE LINE IS MOVING EASTWARD ACROSS KAUAI AT 10 
  MILES PER HOUR AND WILL BRING HEAVY RAINS TO CENTRAL AND EAST 
  KAUAI OVER THE NEXT TWO TO THREE HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...NA PALI STATE
  PARK...ANAHOLA...KAPAA...WAILUA...LIHUE...POIPU...KOLOA...
  KALAHEO...WAIMEA...HANAPEPE...KEKAHA AND BARKING SANDS.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 230 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2193 15983 2184 15932 2227 15928 2222 15981

$$

KODAMA
1 follow-up statement
000
WGHW70 PHFO 180008
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
205 PM HST FRI MAR 17 2006

HIC007-180015-
ISLAND OF KAUAI IN KAUAI COUNTY-
205 PM HST FRI MAR 17 2006

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

...A FLASH FLOOD WATCH FOR KAUAI COUNTY REMAINS IN EFFECT THROUGH 
SATURDAY AFTERNOON...

THE LINE OF THUNDERSTORMS AND HEAVY RAINS HAS WEAKENED AND MOVED 
EAST OF KAUAI.  STREAM LEVELS REMAIN HIGH AND KAUAI CIVIL DEFENSE 
REPORTED THAT SEVERAL ROADS WERE STILL CLOSED.

THE GROUND IS ALSO VERY SATURATED AND ANY NEW HEAVY SHOWERS WILL 
QUICKLY RESULT IN ADDITIONAL FLASH FLOODING.

DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.

LAT...LON 2193 15983 2184 15932 2227 15928 2222 15981

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 9:00 AM HST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 17, 9:00 AM HST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
900 AM HST FRI MAR 17 2006

.SYNOPSIS...
SHOWERS WILL CONTINUE ACROSS THE STATE WITH SOME LOCALLY HEAVY
RAINFALL THROUGH SATURDAY. THEN ANOTHER ROUND OF HEAVY SHOWERS CAN
BE EXPECTED LATER IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
THIS MORNING THE HEAVY SHOWERS AND THUNDERSTORMS CONTINUE OVER THE
WESTERN ISLANDS OF NIIHAU AND SOON TO BE KAUAI. THE GOOD NEWS IS
THAT THE LINE OF HEAVY SHOWERS IS MOVING ALONG A WIND SHIFT LINE OR
FRONT. THIS LINE OF LOW LEVEL CONVERGENCE WAS WELL DISPLAYED WITH
THE 16Z SCATTEROMETER PASS THIS MORNING. THIS BOUNDARY IS CURRENTLY
MOVING OVER NIIHAU AND WESTERN KAUAI AND THE WHOLE COMPLEX IS SLOWLY
MOVING EASTWARD. DUE TO THE SATURATED GROUNDS OF KAUAI AND
NIIHAU...EXPECT MORE FLOODING AGAIN TODAY.

UPDATES THIS MORNING TO MOST REGIONS INCREASING POPS AND ADDING A
CHANCE OF THUNDER...PUBLIC REPORTS FROM NIIHAU CONFIRM THUNDER IN
THE REGION. FOR THIS AFTERNOON BEST THUNDER CHANCES LIE RIGHT ALONG
THE BOUNDARY AND CORRESPONDS WITH A PASSING RIDGE OF THETA-E.
THEREFORE NIIHAU AND KAUAI ARE UNDER THE GUN THIS MORNING THROUGH
EARLY AFTERNOON...THEN LATE THIS AFTERNOON THROUGH THIS EVENING FOR
OAHU AND MAUI COUNTY. THE QUESTION WOULD BE HOW FAR THE CONVECTION
MAKES TO THE EAST.

GFS DOES SHOW A BIT OF BREAK FOR THE WESTERN ISLANDS BRIEFLY
SATURDAY AFTERNOON AND NIGHT BEFORE ANOTHER ROUND OF HEAVY SHOWERS
SUNDAY THROUGH MONDAY AS THE GFS SPINS UP A SURFACE LOW ALONG THE
BOUNDARY OVER THE REGION. FOR NOW JUST GOING TO KEEP THE FORECAST
WET ACROSS THE REGION UNTIL WE GET A BETTER HANDLE ON WHAT/S GOING
TO HAPPEN TO THE BOUNDARY WHICH IS FIRING OFF THE CONVECTION THIS
MORNING. WILL KEEP THE FLOOD WATCH FOR THE STATE GOING THROUGH
SATURDAY AFTERNOON...WILL LOOK INTO A REVISION FOR THE EVENING
FORECAST UPDATE.

FYI...GOING TO HAVE PHLI AND PHTO LAUNCH LATE 18Z SOUNDINGS THIS
MORNING TO GET A BETTER HANDLE ON THE IMMEDIATE WEATHER SITUATION.

LEFT THE LATER FORECAST RIDE WITH AN OVERALL WET SOLUTION FOR NEXT
WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH...ALL ISLANDS THRU SATURDAY AFTERNOON.

&&

PROTON

In the hours before

Special weather statement, Mar 17, 8:36 AM HST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
836 AM HST FRI MAR 17 2006

HIZ001>004-172045-
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA...
HANAPEPE...KOKEE STATE PARK
836 AM HST FRI MAR 17 2006

THE LEADING EDGE OF A 40 MILE WIDE BAND OF STRONG THUNDERSTORMS
FROM 10 MILES WEST OF MANA ON KAUAI TO 40 MILES SOUTH OF NIIHAU WILL
MOVE EASTWARD AT 10 MPH...REACHING THE WEST SHORE OF KAUAI BY
AROUND 900 AM. EXPECT TORRENTIAL RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS TO 40 WITH THIS BAND. THE BAND WILL
CONTINUE EASTWARD...REACHING A NA PALI STATE PARK TO KEKAHA LINE
BY AROUND 1030 AM.

BROWNING

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 4:42 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 16, 7:45 PM HSTFlash Flood WarningHFOKauai60 min
Mar 17, 7:52 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 17, 8:15 AM HSTMarine Weather StatementHFO3 hr
Mar 17, 8:39 AM HSTSpecial Marine WarningHFO96 min
Mar 17, 11:25 AM HSTSpecial Marine WarningHFO61 min

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.